Utah, 2016

Winter Storm and Winter Weather in Utah, November 20 to 22, 2016

November 20 to 22, 2016 · NWS GJT · 3 events in 3 counties and zones

A strong and moist upper level trough brought significant to heavy snowfall to the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong and moist upper level trough brought significant to heavy snowfall to the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 20, 10:50 PM MST, 10 minutes earlier.

Area forecast discussion, Nov 20, 10:50 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1050 PM MST Sun Nov 20 2016

.SHORT TERM...(Tonight through Monday night)
Issued at 309 PM MST Sun Nov 20 2016

Plenty of high to mid level clouds continue to stream into our area
this afternoon ahead of the next storm system. Little change to
forecast thinking as southwesterly flow will keep temperatures
fairly warm at the start of this event while also ushering in more
moist air. Cross sections and forecast soundings already indicate
moist levels above 500mb and this trend will continue as moisture
infiltrates the lower levels. A few very light showers look to
have fallen this afternoon across the area but the more steady
precipitation looks to begin after midnight down south before
moving northward. As alluded to above, the southwest flow has kept
temperatures quite warm today which will keep snow levels fairly
high at the start of the event, between 8,500 to 9,000
feet...maybe even a bit higher. However, evaporative cooling from
rain and snow should drop those levels once the precipitation gets
going.

Currently, the upper level trough and surface cold front are moving
ashore along the West coast. Forecast QG Omega (evidence of lift)
remains robust over much of Utah and Colorado and this omega will
further be aided by the jet stream that will be moving overhead.
The ingredients are in place for some decent precipitation. Still
a 'bit' concerned about snow levels and temperatures but the
levels given above look good for now. Obviously, if it's too warm,
snow levels and thus decent snow accumulation will be higher.

All remaining watches have been upgraded to warnings and though
amounts may fall below warning criteria, felt it prudent to issue
as Thanksgiving approaches and many folks will be travelling by
car. Hopefully, the warnings will ensure folks stay abreast of the
latest weather and travel conditions. Also added the UT/CO
Bookcliffs, Roan, and Tavputs plateau to the winter storm
warnings. The models have indicated some banding setting up as the
trough moves overhead late Monday evening through Tuesday morning
for those areas. Snowfall rates and accumulations may increase
significantly under these bands, thus the issuance. An important
note, if the band moves further north or south, snowfall
accumulations will reflect this movement. Would not be surprised
to see minor changes to the location of this banding over the next
12 to 24 hours. Finally, put zone 4 (Park and Gore ranges) in an
advisory for generally southern areas of the zone as the banding
looks to just reach those areas. Valley locations will likely be
all rain with maybe a quick switchover to snow Tuesday morning as
the colder air filters in but nothing looking 'too' impressive at
the moment.

.LONG TERM...(Tuesday through Sunday)
Issued at 309 PM MST Sun Nov 20 2016

Lingering snow showers will continue for the higher terrain
Tuesday as northwest flow sets up behind the trough and cold
front. Expect high temperatures to drop several degrees Tuesday
thanks to cooler air advecting in. Wednesday will be a good travel
day as weak ridging builds in. The ridging will be short lived
though as a quick moving shortwave moves in late Wednesday night
and persists through about noon on Thanksgiving Day. Areas favored
for this system look to be along and north of I-70 including the
northern mountains. Several new inches of snow look possible with
the passage of this disturbance. Zonal flow will then set up
Friday and Saturday with Sunday looking to bring another
disturbance for our far northern zones.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1050 PM MST Sun Nov 20 2016

Clouds will continue increasing across the area overnight through
Monday morning with cloud bases lowering as showers begin to
develop. Light rain is expected in the lower valleys with snow in
the mountains initially above 8500 feet MSL. Showers will become
widespread with most areas seeing steady showers by Monday
afternoon. Mountains will be obscured at times in heavy snow with
lower cigs/vsby. Local MVFR/IFR conditions are possible towards
Monday evening as a cold front moves through. Some valleys may see
a rain/snow mix at times Monday evening as this front moves
through.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 6 AM Monday to noon MST Tuesday for
     COZ001-009-012-017.

     Winter Weather Advisory until noon MST Tuesday for COZ018.

     Winter Storm Warning until noon MST Tuesday for COZ019.

     Winter Storm Warning from 3 PM Monday to 6 PM MST Tuesday for
     COZ003-010-013.

     Winter Weather Advisory from 3 PM Monday to 6 PM MST Tuesday for
     COZ004.

UT...Winter Storm Warning from 6 AM Monday to noon MST Tuesday for
     UTZ025-028.

&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...MDA
Hazardous weather outlook, Nov 20, 4:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 AM MST SUN NOV 20 2016

COZ001>014-017>023-UTZ022>025-027>029-211300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
445 AM MST SUN NOV 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW LIGHT SHOWERS WILL PASS THROUGH THE AREA THIS MORNING WITH
DRY WEATHER EXPECTED THIS AFTERNOON. ANOTHER ROUND OF RAIN AND
SNOW MOVES IN OVERNIGHT, WITH LOCALLY HEAVY SNOW EXPECTED ABOVE
8500 FEET OVER THE SAN JUAN MOUNTAINS. THE RAIN AND SNOW WILL
SPREAD NORTH LATE TONIGHT REACHING THE INTERSTATE 70 CORRIDOR BY
MORNING. PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/GJT FOR THE
LATEST INFORMATION ON THIS EARLY SEASON WINTER STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND SNOW SHOWERS WILL CONTINUE OFF AND ON THROUGH LATE
TUESDAY. EXPECT SIGNIFICANT IMPACTS TO TRAVEL THROUGH TUESDAY WITH
SNOW LEVELS DROPPING FROM AROUND 9000 FEET TO NEAR 6000 FEET BY
TUESDAY MORNING. THIS SYSTEM WILL MOVE OUT LATE TUESDAY WITH
ANOTHER FAST MOVING WAVE EXPECTED TO ARRIVE ON THURSDAY WITH A
THIRD SYSTEM ARRIVING OVER THE WEEKEND. THIS WILL KEEP THE WEATHER
UNSETTLED ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
November 20, 11:00 PM MST to November 22, 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 19 inches were measured across the area.

Winter Storm, Tavaputs Plateau

When
November 21, 3:00 AM MST to 5:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts of at least 8 inches were measured in the zone.

Winter Weather, Eastern Uinta Mountains

When
November 21, 8:00 AM MST to November 22, 3:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680303, 680305, 680304.